Florida, 2018Damaging Winds in Florida, August 9, 2018
August 9, 2018 · NWS MLB · 4 events in 4 counties and zones
Plentiful low level moisture, the presence of dry air aloft and a westerly steering component caused scattered thunderstorms to develop over the western peninsula and move into the interior during the late afternoon. Several of the storms became severe, producing winds of 60 mph winds at Orlando International Airport, over the Merritt Island National Wildlife Refuge and near Port Mayaca.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plentiful low level moisture, the presence of dry air aloft and a westerly steering component caused scattered thunderstorms to develop over the western peninsula and move into the interior during the late afternoon. Several of the storms became severe, producing winds of 60 mph winds at Orlando International Airport, over the Merritt Island National Wildlife Refuge and near Port Mayaca. A funnel cloud was also spotted near Tradition in St. Lucie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 9, 2:14 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 9, 2:14 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
314 PM EDT Thu Aug 9 2018
.DISCUSSION...
Tonight...Storms from mid to late afternoon are expected to
increase over ECFL given westerly deep layer winds and a diffuse
west coast boundary moving across the area. Current forecast keeps
sct coverage in place through sunset with steady tapering off of
activity through late tonight while lingering storms move toward
the east coast and off the beaches of Volusia and Brevard
counties.
Fri...Similar regime remains in place for Fri as ridge remains
south of the area. Development of diurnal storms over the favored
eastern portion of the peninsula wl occur. Guid continues to
suggest at least sct coverage, with slightly better chcs over the
central to southern half of the area and along the coast once
again from from mid to late afternoon.
from prev disc...
Sat...Broadly cyclonic pattern over the eastern seaboard
continues thru week's end, which will keep the axis of the Bermuda
Ridge suppressed south of Lake-O and the Nrn Bahamas. This in
turn will generate a westerly flow thru the H100-H70 lyr acrs the
region, a flow pattern that will concentrate diurnal precip over
the east central peninsula.
Sun-Wed... Troffing pattern will persist east of the MS River
Valley into early next week before gradually dampening out into
mid week. This will allow the Bermuda Ridge axis to slowly build
into central FL, with the H100-H70 mean flow gradually backing
from SW on Sun to due S by daybreak Wed. The increasing southerly
component will tap sufficient tropical moisture to push PoPs into
the 50-60pct range Sun/Mon. A new slug of dry air is fcst to
advect into FL by midweek. PoPs will continue to favor the east
coast thru Tue, but dropping back to 30- 40pct, then 30pct
areawide on Wed as low/mid lvl flow orients itself to S/SE,
parallel to the central FL Peninsula. No sig change in PoPs as the
prevailing srly wind component keeps them AOA climo...maxes
L/M90s, mins L/M70s.
&&
.AVIATION...
Stronger west winds today have led to an early start to convection
with some early afternoon showers moving across the interior
areas/terminals. Based on latest trends in HRRR and local WRF models
it seems showers and storms will affect a majority of the terminals
across the area this afternoon. Based on this I included TEMPO
groups for the possibility of strong storms producing brief periods
of MVFR/IFR visibilities. The likely period of shower and
thunderstorm impact will be from approximately 09/19Z-22Z for the
interior terminals, and from approximately 09/20Z-23Z for the
coastal terminals. Storms should dissipate and/or move offshore
after sunset, with VFR conditions prevailing overnight. With a low
chance of showers/storms for Friday, I've held off on adding a
VCSH/VCTS group at KMCO with the 09/18Z TAF package.
&&
.MARINE...
Tonight...Wly steering flow may allow some storms to push just
offshore later in the day/toward sunset from convection that
develops over the interior and can push back toward the coast.
Outside of this activity favorable winds and seas can be expected.
Fri-Mon...Broad troffing pattern over the ern seaboard will keep the
Bermuda ridge axis in the vcnty of Lake-O and the nrn Bahamas into
early next week. Light to gentle SWrly breeze will prevail, backing
to S/SE in the early aftn/late evng hrs due to the sea breeze
circulation. Seas AOB 2FT nearshore and 2-3FT offshore on Fri,
subsiding to AOB 2FT areawide Fri night thru Mon. Primary marine
threat will be sct tsras moving offshore each aftn.
&&
.HYDROLOGY...
The river level on the Saint Johns River at Astor is forecast to
remain nearly steady in minor flood stage late this week, then
begin to slowly decline this weekend into early next week. The
river may recede below Minor Flood Stage over the next 5 days, but
will remain elevated above Action Stage beyond the forecast
period. Elsewhere, river levels are forecast to remain within
Action Stage over the next 5 days.
Please refer to our River Flood Warnings/Statements (FLSMLB) and
Hydrologic Statements (RVSMLB) for the most recent stage and
forecast information.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 92 75 92 / 30 40 30 50
MCO 76 93 75 93 / 20 30 20 40
MLB 74 92 75 91 / 30 40 30 50
VRB 72 92 73 91 / 30 40 30 50
LEE 77 93 76 93 / 10 30 20 40
SFB 77 94 77 94 / 20 30 20 40
ORL 77 94 76 93 / 20 30 20 40
FPR 73 91 72 90 / 30 40 30 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
JP/TES/KR
Hazardous weather outlook, Aug 9, 10:09 AM EST, 5 hours 42 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1109 AM EDT Thu Aug 9 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1109 AM EDT Thu Aug 9 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms are forecast to develop on
the east and west coast sea breeze boundaries this afternoon and
move to the east at 5 to 10 mph. Boundary interactions should
increase the coverage and intensity of storms during the late
afternoon and early evening, especially near the east coast.
The main storm threat will be from lightning strikes, which will
be frequent in a few strong storms. Drier mid level air will
enhance the thunderstorm gust potential, with gusts up to 50 mph
possible. Stronger and slower moving storms could also dump near 2
inches of rain in an hour.
.RIP CURRENT IMPACT...
A small long period swell will continue to produce a moderate rip
current risk at area beaches. Only swim in the ocean near a
lifeguard.
.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered storms will move to the east at 5 to 10 mph
across the peninsula this afternoon and evening, with a few pushing
across the coast. Gusts 40 to 50 mph will be possible with a few
storms. Mariners should remember that these strong wind gusts often
occur well ahead of the heavy rain and lightning associated with an
approaching storm.
.RIVER FLOOD IMPACT...
The Saint Johns River at Astor remains near Flood Stage. A River
Flood Warning continues in this area for minor flooding.
The Saint Johns River at Sanford, Deland, and above Lake Harney near
Geneva remain above Action Stage. River levels are forecast to
remain steady or slowly fall through late week.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Rising moisture levels will lead to a gradual increase in storm
coverage through the weekend. Lightning strikes will continue to
be the main hazard, but the presence of some drier mid level air
will keep the gust potential elevated. Slow moving storms will
also produce local rain amounts of 2 or 3 inches in a short
period of time, leading to water ponding problems on roadways and
in other poorly drained areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
Lascody/Sedlock
In the hours before
Special weather statement, Aug 9, 3:15 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
415 PM EDT THU AUG 9 2018
FLZ045-053-144-092045-
Osceola FL-Orange FL-Southern Lake County FL-
415 PM EDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 445 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
Four Corners, or near Celebration, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Orlando, Kissimmee, Winter Garden, Groveland and Windermere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2856 8192 2849 8134 2825 8134 2824 8155
2826 8156 2826 8166 2835 8166 2835 8172
2844 8190
TIME...MOT...LOC 2015Z 251DEG 15KT 2832 8160
CombsSpecial weather statement, Aug 9, 3:29 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
429 PM EDT THU AUG 9 2018
FLZ141-092100-
Coastal Volusia FL-
429 PM EDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VOLUSIA COUNTY UNTIL
500 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Daytona Beach, moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, New Smyrna Beach and South
Daytona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2910 8090 2908 8090 2906 8107 2926 8115
2928 8115 2930 8100
TIME...MOT...LOC 2029Z 254DEG 20KT 2921 8104
CombsSpecial weather statement, Aug 9, 3:37 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
437 PM EDT THU AUG 9 2018
FLZ045-046-053-092115-
Osceola FL-Orange FL-Seminole FL-
437 PM EDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE...SOUTH
CENTRAL ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES UNTIL 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine Castle, or near Orlando International Airport, moving east at 15
mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Orlando, Kissimmee, Oviedo, Winter Park and Casselberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2828 8153 2864 8142 2864 8104 2829 8114
TIME...MOT...LOC 2037Z 267DEG 14KT 2842 8138
Combs
Thunderstorm Wind, Orange
- When
- August 9, 3:51 PM EST to 3:54 PM EST
- Where
- Orange County, (Mco)orlando Intl Ar
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 28.430, -81.320
A thunderstorm become severe just west of Orlando International Airport then moved over the airfield. Downed powerlines were reported by a trained spotter, approximately 3 miles west of the airfield. The airport ASOS (KMCO) measured peak gusts of 60 mph at 1551LST and then 69 mph at 1554LST.
Thunderstorm Wind, Brevard
- When
- August 9, 5:00 PM EST
- Where
- Brevard County, 3.11 mi ENE of Titusville
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.610, -80.750
USAF wind tower 0714 within the Merritt Island National Wildlife Refuge, east of Titusville, recorded a peak wind of 58 mph from the southwest as a severe thunderstorm moved across a non-populated area of northern Merritt Island toward the Atlantic.
Funnel Cloud, St. Lucie
- When
- August 9, 7:05 PM EST
- Where
- St. Lucie County, 14.7 mi SW of Ft Pierce Nelson Arp
- Reported by
- Amateur Radio
- Coordinates
- 27.300, -80.590
An Amateur Radio operator reported a brief rope-shaped funnel cloud descending approximately 85 percent of the way down from the storm. The funnel cloud was observed to the northwest as he was driving north on Interstate 95 near Port St. Lucie. Weather radar indicated that the funnel cloud was associated with a strong thunderstorm over western St. Lucie County, south of Okeechobee Road.
Thunderstorm Wind, Martin
- When
- August 9, 7:55 PM EST
- Where
- Martin County, 1.23 mi W of Port Mayaca
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 26.980, -80.620
A trained spotter estimated winds gusting to 60-65 mph in Port Mayaca as a severe thunderstorm moved onshore from Lake Okeechobee. A delayed public report confirmed numerous trees were downed between Port Mayaca and the Martin/Palm Beach County line. Another report received via social media revealed powerlines down in the same area on the eastern shore of Lake Okeechobee.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, August 9 to 11, 2018$400,000 · 50 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 9 to 11, 20182 injured · $132,000 · 54 kt wind · 9 events
- Tornado and Flash Flood in New Mexico, August 9, 2018$300,000 · EF0 · 7 events
- Dust Storm and Hail in Nevada, August 9 to 11, 2018$170,000 · 1 in hail · 8 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2018$58,000 · 50 kt wind · 10 events
- Damaging Winds and Heavy Rain in Arizona, August 9, 2018$48,000 · 61 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, August 9, 20181 injured · $3,000 · 55 kt wind · 30 events
- Tornado and Hail in Wisconsin, August 9, 2018$51,000 · EF0 · 3 events
- Damaging Wind in Arizona, August 9, 2018$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, August 9, 2018$19,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, August 9 to 10, 2018$15,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 201850 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774006, 774015, 774017, 774016.